Format

Send to

Choose Destination
J Clin Psychiatry. 2000;61 Suppl 11:37-41.

Weight gain and antidepressants.

Author information

1
Depression Clinical and Research Program, Massachusetts General Hospital, Boston 02114, USA.

Abstract

Weight gain during antidepressant treatment can be either a sign of improvement in patients who have weight loss as a symptom of depression or a residual symptom in patients who overeat when depressed. However, significant weight gain during the acute phase of treatment or weight gain that continues despite achieving full remission of depressive symptoms is likely to be a side effect of antidepressant treatment. Weight gain is a relatively common problem during both acute and long-term treatment with antidepressants, and it is an important contributing factor to noncompliance. This article will review the literature with regard to the relative risk for weight gain of antidepressants. It appears that tricyclic antidepressants (TCAs) and perhaps monoamine oxidase inhibitors (MAOIs) may be more likely to cause weight gain than the selective serotonin reuptake inhibitors (SSRIs) or the newer antidepressants, with the exception of mirtazapine, which may be placed between the SSRIs and the TCAs in terms of relative risk for weight gain. Paroxetine may be more likely to cause weight gain than the other SSRIs during long-term treatment, and bupropion and nefazodone may be less likely to cause weight gain than the SSRIs in the long term, although more studies are necessary to confirm these impressions.

PMID:
10926053
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Physicians Postgraduate Press, Inc.
Loading ...
Support Center